Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 322, NWS Kansas City, MO

October 14, 2000Caldwell County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2000, 1:57 PM CDT for Caldwell County, Ray County, Missouri. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 14, 2000, 1:57 PM CDT (18:57 UTC)
Expired
Oct 14, 2000, 2:45 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caldwell County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 2:10 PM CDTHail 0.75Polo, MO
Oct 14, 2:10 PM CDTThunderstorm Wind 65 EKnoxville, MOA house suffered roof damage and a barn was destroyed.
Oct 14, 2:20 PM CDTThunderstorm Wind 80 ETaitsville, MOTwo homes were destroyed. Utility company officials reported numerous downed power poles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS53 KEAX 141857
SVRMCI
MOC025-177-141945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
157 PM CDT SAT OCT 14 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI
  NORTHERN RAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 245 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ELMIRA...OR ABOUT 28 MILES
  NORTHEAST OF KANSAS CITY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNOXVILLE AT 210 PM CDT
  COWGILL AT 220 PM CDT
  REGAL AT 230 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

LAT...LON 3960 9419 3948 9422 3943 9418 3942 9379
          3962 9380

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 4:24 AM CDT, 9 hours 33 minutes earlier.

Area forecast discussion, Oct 14, 4:24 AM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 AM CDT SAT OCT 14 2000

CD FNT STILL RMNS WELL TO W OF FCST ACR PLNS AS OF 0900 UTC BUT
COMBINATION OF RIGHT ENTR RGN WITH STG SW JET AT 500/300 HPA AND
UPPR TROPOSPHERIC DVRGNC CONTS TO AID IN MAINLY -RA/-SHRA DVLPMNT
OVR GOOD PORTION OF SW CWA. FOR SRN TWO THIRDS OF CWA INSERTED
CATEGORICAL -SHRA THIS AM THEN STAYED WITH CHC POPS ALL ZNS FOR LTR
TDY. CNVGNC ALG SFC FNT SHLD HELP IGNITE STORMS LTR TDY/THI EVNG BUT
RUC/ETA BOTH SHW STEEPEST LAPSE RATES TO NW OF FCST AREA.

COMBINATION OF NXT UPR JET WITH TROF MVG EWRD FM NRN ROCKIES WITH
AREA OF 300 HPA DVRGNC IN ENTR RGN PORTENDS WELL FOR -RA EVENT TNGT.
MODEL CROS SECTS STILL SUGGESTING UP-RIGHT CNVTN POTENTIAL SO LEFT
MENTION OF THNDR AS WELL. -RA EVENT STILL APPRS TO TAPER OFF DURING
THE DAY SUN FM NW TO SE BUT THEN ANOTHER SHRT W MVS EWRD FM SRN
ROCKIES IN SUN NITE/MON TIME FRAME WHICH WILL ASSIST IN DVLPMNT OF
INVERTED TROF OVR SRN PLNS WITH POTENTIAL FOR ISENTROPIC LIFT AS FAR
N AS SRN CWA. INSERTED CHC POPS ALL ZNS SUN NITE/MON BUT SKEWED
NUMBERS UPWRD FM N TO S. QUICKLY GLANCED AT LATEST MED RANGE
GUIDANCE AND SAW NOTHING SGFNT TO WARRENT A CHANGE.

EAX...NONE.

BODNER

In the hours before

Special weather statement, Oct 14, 1:00 PM CDT, 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT OCT 14 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...GENERALLY NORTH OF A LINE FROM ST JOSEPH TO BETHANY. A
FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD AND DEVELOP SOUTHEAST TO A KANSAS CITY TO CHILLICOTHE TO
KIRKSVILLE LINE BY 8 PM...AND INTO THE ENTIRE OUTLOOK AREA BY
MIDNIGHT. THESE STORMS MAY ALSO BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...LOCALLY HEAVY RAIN
IS POSSIBLE TONIGHT...MAINLY FROM THE KANSAS CITY AREA EAST
NORTHEAST TO KIRKSVILLE AND MOBERLY. SPOTTER ACTIVATION IS LIKELY.

DISCUSSION...A LOW PRESSURE SYSTEM WAS LOCATED IN CENTRAL KANSAS
WITH A STATIONARY FRONT EXTENDING NORTHEAST INTO EXTREME NORTHWEST
MISSOURI. SOUTHERLY WINDS IN ADVANCE OF THESE FEATURES WAS IMPORTING
MOIST AND UNSTABLE AIR INTO EASTERN KANSAS AND MISSOURI. THE FRONT
WILL SLOWLY SAG SOUTHEAST TO A KANSAS CITY TO KIRKSVILLE LINE THIS
EVENING AS THE LOW PRESSURE SYSTEM MOVES INTO EXTREME EAST CENTRAL
KANSAS. THUNDERSTORMS CURRENTLY ALONG THE FRONT IN EXTREME EASTERN
KANSAS AND NORTHWEST WILL INCREASE IN INTENSITY AND COVERAGE AS AN
UPPER LEVEL STORM SYSTEM AND SURFACE LOW PRESSURE SYSTEM MOVES EAST
LATE THIS AFTERNOON AND TONIGHT.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO END ALONG AND NORTH OF
INTERSTATE 35 BY 2 AM...WITH THE THREAT CONTINUING UNTIL 5 AM
ELSEWHERE.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:35 PM CDTSevere Thunderstorm WarningEAXCarroll40 min
Oct 14, 3:08 PM CDTSevere Thunderstorm WarningEAXChariton52 min
Oct 14, 3:50 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph40 min
Oct 14, 6:42 PM CDTSevere Thunderstorm WarningEAXHoward33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.